Z-Pak, the abbreviated brand name for the generic drug azithromycin, is a prescription medication indicated to treat certain types of bacterial infections, such as pneumonia or bronchitis. This antibiotic is part of a class of drugs called macrolide antibiotics that work by preventing bacteria growth in the body. Patients should discuss the side effects of Z-Pak with a doctor before beginning treatment.
Patients treated with Z-Pak can develop an upset stomach while taking the medication. Stomach upset side effects include nausea, vomiting and stomach pain. Additionally, affected patients can develop bowel movement changes, such as diarrhea or constipation, reports Drugs.com. Bowel movement complications can contribute to abdominal discomfort, cramping or bloating in certain patients. These stomach upset side effects of Z-Pak are typically mild and subside shortly after dosing. Patients can limit the development of stomach-upset side effects by eating a small meal or snack before taking a dose of Z-Pak. Patients should contact a doctor immediately to report severe side effects such as bloody or pale stools.
Difficulty Sleeping or Fatigue
Patients taking Z-Pak can experience sleeping difficulties as a side effect. During treatment, patients may have trouble falling asleep or staying asleep through the night. Poor sleeping habits can contribute to additional side effects such as fatigue or sleepiness during the day, notes Drugs.com. Excessive fatigue can affect a patient's ability to remain focused and alert while participating in normal daily activities, such as work or school, while talking Z-Pak.
Headache, Tinnitus or Dizziness
Use of Z-Pak can cause headache in patients. Headache pain is typically mild but may recur with subsequent dosing. Patients treated with Z-Pak can also experience dizziness or abnormal ringing in the ears, a side effect called tinnitus. Sensations of dizziness can cause difficulty with standing or walking. Additionally, patients with tinnitus can experience problems concentrating or focusing on daily tasks.
A mild skin rash can develop as a side effect of Z-Pak in treated patients, according to MedlinePlus. Irritated, red patches of skin can develop across a patient's body and can be itchy or dry. These side effects of Z-Pak are temporary and typically subside shortly after the end of treatment.
Approximately 1 percent of women taking a single 1-gram dose of Z-Pak developed vaginitis, or inflammation of the vagina, as a side effect of treatment during clinical trials for this medication, reports the U.S. Food and Drug Administration. Vaginitis typically occurs as a result of vaginal thrush, a type of infection caused by the overgrowth of naturally occurring yeast within the vagina. Women with vaginal thrush can experience intense, persistent vaginal itching accompanied by abnormally white, thick vaginal discharge. Women who develop vaginitis and vaginal thrush while taking Z-Pak should consult a physician for antifungal treatment.